Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2014, 6:42 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2014, 6:42 PM MDT (00:42 UTC)
- Expired
- May 25, 2014, 7:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 181 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:22 PM MDT | HAIL 1.25 | 10 Nw Halfway, NM | SPOTTER REPORTED HALF DOLLAR SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:28 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 688 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
525
WUUS54 KMAF 260042
SVRMAF
NMC015-025-260145-
/O.NEW.KMAF.SV.W.0079.140526T0042Z-140526T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM MDT SUN MAY 25 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
NORTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 745 PM MDT
* AT 640 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTH OF LOCO HILLS...OR 19 MILES NORTHEAST OF CARLSBAD
NORTH...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
LOCO HILLS...
MALJAMAR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3290 10353 3253 10371 3247 10395 3256 10415
3284 10417 3297 10405 3297 10376
TIME...MOT...LOC 0042Z 206DEG 15KT 3267 10401
$$2 follow-up statements
277
WWUS54 KMAF 260116
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM MDT SUN MAY 25 2014
NMC015-025-260145-
/O.CON.KMAF.SV.W.0079.000000T0000Z-140526T0145Z/
LEA-EDDY-
716 PM MDT SUN MAY 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN EDDY AND WEST CENTRAL LEA COUNTIES...
AT 710 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 11 MILES NORTHWEST OF HALFWAY...OR ABOUT 26 MILES NORTHEAST
OF CARLSBAD NORTH...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
MALJAMAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3290 10353 3253 10371 3258 10405 3283 10412
3297 10405 3297 10376
TIME...MOT...LOC 0116Z 220DEG 15KT 3269 10385
$$634
WWUS54 KMAF 260126
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM MDT SUN MAY 25 2014
NMC015-025-260145-
/O.CON.KMAF.SV.W.0079.000000T0000Z-140526T0145Z/
LEA-EDDY-
726 PM MDT SUN MAY 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN EDDY AND WEST CENTRAL LEA COUNTIES...
AT 725 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM
WAS LOCATED 9 MILES NORTHWEST OF HALFWAY...OR ABOUT 27 MILES
NORTHEAST OF CARLSBAD NORTH...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST
CENTRAL EDDY COUNTY AND EXTREME WEST CENTRAL LEA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3290 10353 3253 10371 3260 10405 3283 10406
3297 10405 3297 10376
TIME...MOT...LOC 0126Z 223DEG 13KT 3267 10382
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:03 PM MDT, 39 minutes earlier.
Area forecast discussion, May 25, 6:03 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT Sun May 25 2014
.UPDATE...
Updated to cancel Tornado Watch 185 for parts of West and
Southwest Texas.
&&
.DISCUSSION...
Tornado threat has diminished over the original watch area. Convection
earlier today has pushed remnant outflow boundary south of Terrell County
and mostly through Brewster County, according to latest visible
satellite imagery. Atmosphere appears to have mostly stabilized
in wake of outflow boundary. Grids and products are being updated
to reflect this change.
&&
.PREV DISCUSSION... /ISSUED 628 PM CDT Sun May 25 2014/
DISCUSSION...
See aviation discussion below.
AVIATION...
VFR conditions are expected to give way to MVFR/IFR CIGS late
tonight as CIGS develop in the cool moist SE low level flow. The low
level jet will keep surface winds up at MAF/FST/PEQ/INK well into
the evening. There is still some concern for tstms overnight, but
looks to be late, after 06Z. As such have opted to start with PROB30
at MAF/HOB at 09Z. MVFR CIGS will be slow to dissipate probably not
until after 18Z Mon.
PREV DISCUSSION... /ISSUED 326 PM CDT Sun May 25 2014/
DISCUSSION...
Quite an impressive outflow boundary that continues to affect
weather in West Texas and southeastern New Mexico today. A
tornadic thunderstorm has already developed along this boundary
near the Pecos/Brewster county line and more may develop later
this afternoon. Models are also showing convection developing near
the NM/TX line with shear strong enough to support severe
supercells. Cool air behind the outflow boundary has brought
cooler temperatures which may inhibit surface based initiation but
a weak upper speed max will move northeast out of Mexico and may
provide the upper instability needed for thunderstorms.
Rain chances will continue through tonight and into tomorrow
though they will decrease as the upper low is EXPECTED to begin
moving east. Thus the Flash Flood Watch remains in effect only
through tonight. However models have not handled this feature
well and should it linger out west then rain chances may need to
be increased and the watch extended further in time. Temperatures
have been unusually cool due to the strength of the outflow
boundary but its effects will be lessening allowing highs to go
back to near normal by Tuesday. A ridge will build into the
Rockies but the close proximity of the upper low will keep it weak
and so temps will remain near normal through the end of the week.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 61 81 61 89 / 50 40 40 10
BIG SPRING TX 62 80 64 87 / 70 50 50 20
CARLSBAD NM 60 86 61 91 / 30 20 20 0
DRYDEN TX 65 85 67 91 / 40 30 30 10
FORT STOCKTON TX 62 87 65 93 / 40 30 30 10
GUADALUPE PASS TX 56 81 59 86 / 20 20 20 0
HOBBS NM 58 80 59 88 / 40 30 30 0
MARFA TX 54 85 57 88 / 20 20 20 10
MIDLAND INTL AIRPORT TX 62 82 64 89 / 50 40 40 10
ODESSA TX 63 83 64 90 / 50 40 40 10
WINK TX 62 88 63 94 / 40 30 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Pecos...Reagan...Scurry...Terrell...Upton...
Ward...Winkler.
&&
13Hazardous weather outlook, May 25, 6:08 PM MDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 708 PM CDT SUN MAY 25 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-270015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 708 PM CDT SUN MAY 25 2014 /608 PM MDT SUN MAY 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE STILL POSSIBLE TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. STORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND MOVE EAST INTO THE BASIN OVERNIGHT... STRENGTHENING AS THEY MOVE EAST. STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL. SOME STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 65 MPH. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND NORTH OF THE PECOS...AS WELL AS PECOS AND TERRELL COUNTIES...THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS MONDAY AFTERNOON AND EVENING COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 25, 1:44 PM MDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT SUN MAY 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL IRAAN 30.91N 101.90W
05/24/2014 E2.75 INCH PECOS TX FIRE DEPT/RESCUE
IRAAN FIRE DEPT REPORTED BASEBALL HAIL AND 60 MPH GUST
&&
MHSpecial weather statement, May 25, 6:28 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 728 PM CDT SUN MAY 25 2014 NMZ028-033-260100- CENTRAL LEA COUNTY-EDDY COUNTY PLAINS- 628 PM MDT SUN MAY 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 700 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF LOCO HILLS AT 627 PM MDT...MOVING NORTH AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3296 10408 3281 10372 3242 10400 3252 10423 TIME...MOT...LOC 0027Z 202DEG 20KT 3264 10404
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:28 PM MDT | Special Weather Statement | MAF | Eddy | 32 min |
| May 25, 7:46 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 59 min |
| May 25, 8:48 PM MDT | Special Weather Statement | MAF | Lea | 27 min |
| May 26, 4:49 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.